North Dakota, 2010Flash Flood and Hail in North Dakota, July 13 to 14, 2010
July 13 to 14, 2010 · NWS BIS · 55 events in 10 counties and zones
Large scale forcing associated with a dynamic upper level trough coincided with very strong deep layer shear and very steep mid level lapse rates to trigger rapid thunderstorm development and intensification across southwest and south central North Dakota. Thunderstorms began in the late evening hours of Tuesday, July 13th, and lasted into the early morning hours of Wednesday, July 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10 million
- Crop damage
- $7.2 million
- Events
- 55
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large scale forcing associated with a dynamic upper level trough coincided with very strong deep layer shear and very steep mid level lapse rates to trigger rapid thunderstorm development and intensification across southwest and south central North Dakota. Thunderstorms began in the late evening hours of Tuesday, July 13th, and lasted into the early morning hours of Wednesday, July 14th.
Severe Thunderstorm Watch number 469 was initially issued late Tuesday evening for portions of southwest and most of south central North Dakota through the early morning hours of Wednesday, with rapid thunderstorm development across the southwest already underway. Tornado Watch number 470 was issued early Wednesday morning for far south central North Dakota as intense supercellular thunderstorms with very large hail continued to develop and move east across far southwest and south central parts of the state. The intense thunderstorms eventually transitioned from very large hail producers to damaging wind producers as they moved east of the Missouri River and towards and into the James River Valley region.
Multiple severe thunderstorm and tornado warnings were issued. Numerous reports of large hail, including a record tying hailstone, and several reports of damaging thunderstorm winds were received during this episode.
Damage from the very large hail was extensive and extreme. Hardest hit were Hettinger, Grant, Sioux, and Emmons Counties, where baseball to softball size hail fell. Some homes had hailstones crash completely through the roof. The large hail also killed several farm animals, and injured other livestock and pets. A North Dakota record tying hailstone, five inches in diameter, fell at Prairie Knights Resort located in eastern Sioux County. In addition, some areas in these counties experienced more than one wave of large hail. Later Wednesday morning, straight line winds up to 105 mph resulted in extensive damage over portions of Logan and LaMoure Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 12:27 PM MST, 8 hours 48 minutes earlier.
Area forecast discussion, Jul 13, 12:27 PM MST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT TUE JUL 13 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND
GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED
OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS
HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE
MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE
AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR
BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY
SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD
ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD
WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS
MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND
DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE
POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER
LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA.
THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS
TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE
IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR
EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT
THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION.
TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A
RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY.
.LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT
WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE
LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON
CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES.
&&
.AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS
EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO
THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE
DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF
THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST
WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE
WEST AND CENTRAL PARTS OF THE STATE.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
TSW
Hazardous weather outlook, Jul 13, 7:47 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUL 13 2010
NDZ020-022-023-025-033>037-040>048-050-051-141100-
OLIVER-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS
MUCH OF SOUTHERN NORTH DAKOTA. SOME SEVERE STORMS ARE
POSSIBLE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE
MAIN THREATS. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT IS NOT
EXPECTED TO CAUSE A SIGNIFICANT THREAT OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT INTO EARLY WEDNESDAY MORNING.
NDZ001>005-009>013-017>019-021-031-032-141100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
NORTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. NO SEVERE WEATHER
IS EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL AROUND PENNY SIZE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
KINNEY
In the hours before
Special weather statement, Jul 13, 4:19 PM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT TUE JUL 13 2010
NDZ023-140015-
WELLS-
619 PM CDT TUE JUL 13 2010
...SPECIAL WEATHER STATEMENT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WELLS COUNTY...MOVING NORTHEAST AT
40 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...AND
FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
FESSENDEN BY 625 PM CDT...
HAMBERG BY 640 PM CDT...
BREMEN BY 645 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA
UNTIL 10 PM CDT.
SIMOSKO
Special weather statement, Jul 13, 4:47 PM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT TUE JUL 13 2010
NDZ034-042-045-140030-
GRANT ND-MORTON ND-SIOUX ND-
647 PM CDT TUE JUL 13 2010
...SPECIAL WEATHER STATEMENT FOR NORTHERN SIOUX...SOUTHERN MORTON AND
EASTERN GRANT COUNTIES UNTIL 730 PM CDT/630 PM MDT/...
AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RALEIGH...OR 40 MILES SOUTHWEST OF
BISMARCK...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FLASHER...
BREIEN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEINERT
Local storm report, Jul 13, 5:17 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 N MONTPELIER 46.74N 98.59W
07/13/2010 STUTSMAN ND TRAINED SPOTTER
EST 70 MPH. TREE UPROOTED, WOODEN BLDG DESTROYED, GRAIN
BIN TIPPED OVER, AND CROP DAMAGE...FLATTENED, STRAIGHT
LINE WINDS LIKELY.
&&
KSIMOSKOEvent by event
38 hail, 14 thunderstorm wind, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.
Hail, Hettinger
- When
- July 13, 9:15 PM MST to 9:23 PM MST
- Where
- Hettinger County, 5.87 mi NW of Burt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -102.220
Strong winds accompanied the large hail. The large hail resulted in damage to siding on a garage.
Hail, Grant
- When
- July 13, 9:30 PM MST to 9:41 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -101.950
Specific damage estimates from the large hail were not available. This was the first wave of large hail for New Leipzig during this episode.
Funnel Cloud, Grant
- When
- July 13, 9:32 PM MST to 9:33 PM MST
- Where
- Grant County, 2 mi S of Elgin
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.371, -101.850
Elgin fire officials who were out spotting saw a funnel cloud just south of Elgin. The funnel did not reach the surface and quickly retreated back into the storm. The funnel cloud was made visible by lightning.
Hail, Grant
- When
- July 13, 9:33 PM MST to 9:43 PM MST
- Where
- Grant County, Elgin
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.400, -101.850
Specific damage estimates from the large hail were not available. This was the first wave of large hail in Elgin for this episode.
Thunderstorm Wind, Grant
- When
- July 13, 9:33 PM MST to 9:43 PM MST
- Where
- Grant County, Elgin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.400, -101.850
Strong thunderstorm winds accompanied the large hail.
Hail, Grant
- When
- July 13, 10:00 PM MST to 10:11 PM MST
- Where
- Grant County, 0.84 mi SW of Raleigh
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -101.310
Strong thunderstorm winds accompanied the large hail, and resulted in windows on the west side of a house broken.
Hail, Grant
- When
- July 13, 10:00 PM MST to 10:10 PM MST
- Where
- Grant County, 4.51 mi ESE of Brisbane
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.330, -101.390
The large hail resulted in two skylights and one window broken.
Hail, Grant
- When
- July 13, 10:05 PM MST to 10:15 PM MST
- Where
- Grant County, 6.38 mi SSW of Raleigh
- Measured
- 1.5 in hail
- Property damage
- $45,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 46.280, -101.330
The large hail resulted in damaged vehicles at the Prairie Learning Center in Saint Gertrude.
Hail, Grant
- When
- July 13, 10:08 PM MST to 10:16 PM MST
- Where
- Grant County, 0.84 mi SW of Raleigh
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.360, -101.310
Hail, Hettinger
- When
- July 13, 10:08 PM MST to 10:16 PM MST
- Where
- Hettinger County, 0.48 mi W of Regent
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.420, -102.560
Hail, Bowman
- When
- July 13, 10:09 PM MST to 10:19 PM MST
- Where
- Bowman County, 0.48 mi E of Bowman
- Measured
- 1.5 in hail
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.180, -103.390
Thunderstorm Wind, Hettinger
- When
- July 13, 10:14 PM MST to 10:24 PM MST
- Where
- Hettinger County, 0.48 mi W of Regent
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.420, -102.560
Large hail accompanied the strong thunderstorm winds.
Hail, Bowman
- When
- July 13, 10:15 PM MST to 10:23 PM MST
- Where
- Bowman County, 1.99 mi NE of Buffalo Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -103.200
Hail, Grant
- When
- July 13, 10:15 PM MST to 10:25 PM MST
- Where
- Grant County, 2.36 mi NW of Freda
- Measured
- 1.25 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.370, -101.210
Strong thunderstorm winds combined with the large hail resulting in crop damage and all west side windows on a home broken.
Hail, Hettinger
- When
- July 13, 10:18 PM MST to 10:27 PM MST
- Where
- Hettinger County, 0.48 mi W of Regent
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.420, -102.560
City officials in Regent reported minor hail damage.
Hail, Bowman
- When
- July 13, 10:20 PM MST to 10:29 PM MST
- Where
- Bowman County, 13.13 mi S of Rhame
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Crop damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 46.040, -103.650
The large hail broke out the windsheild on a truck.
Hail, Hettinger
- When
- July 13, 10:22 PM MST to 10:32 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 2.75 in hail
- Property damage
- $750,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 46.370, -102.330
County officials reported up to baseball size hail in Mott. All vehicles left outside received major damage. The north side of homes sustained siding damage and broken windows. Roofs were also damaged from the large hail.
Hail, Hettinger
- When
- July 13, 10:22 PM MST to 10:32 PM MST
- Where
- Hettinger County, Burt
- Measured
- 4.25 in hail
- Property damage
- $400,000
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 46.370, -102.150
County officials reported up to softball size hail in Burt. All vehicles left outside received major damage. The north side of homes sustained siding damage and broken windows. Roofs were also damaged from the large hail.
Hail, Grant
- When
- July 13, 10:24 PM MST to 10:34 PM MST
- Where
- Grant County, 2.8 mi S of Raleigh
- Measured
- 2.75 in hail
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 46.330, -101.310
Specific damage estimates from the large hail were not available.
Hail, Sioux
- When
- July 13, 10:40 PM MST to 10:55 PM MST
- Where
- Sioux County, 7.84 mi SSW of Cannon Ball
- Measured
- 5 in hail
- Injuries
- 2 direct, 0 indirect
- Property damage
- $1.5 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.280, -100.630
A North Dakota state record tying hailstone of five inches in diameter fell at Prairie Knights Casino and Resort. The resort, and all vehicles outside, sustained severe damage from the extreme hail. One of these large hail stones crashed through the windshield of a car, injuring the two occupants. This tied the record size five inch diameter hailstone in Mercer County on August 3, 1969.
Hail, Grant
- When
- July 13, 10:50 PM MST to 11:00 PM MST
- Where
- Grant County, New Leipzig
- Measured
- 2.75 in hail
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- Public
- Coordinates
- 46.370, -101.950
This was the second wave of very large hail to hit New Leipzig during this episode. Homes throughout the city experienced broken windows, damaged siding, and damaged shingles. Vehicles sustained heavy damaged as well.
Hail, Hettinger
- When
- July 13, 10:54 PM MST to 11:02 PM MST
- Where
- Hettinger County, 0.84 mi SW of Mott
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 46.370, -102.330
Another round of large hail impacted the city of Mott.
Hail, Adams
- When
- July 13, 11:00 PM MST to 11:08 PM MST
- Where
- Adams County, 7.62 mi N of Bucyrus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -102.790
Hail, Sioux
- When
- July 13, 11:02 PM MST to 11:10 PM MST
- Where
- Sioux County, Cannon Ball
- Measured
- 4.25 in hail
- Property damage
- $750,000
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 46.390, -100.590
This was the first of three waves of very large hail to impact the city of Cannon Ball during this episode. Severe damage to vehicles, homes, and crops occurred.
Hail, Grant
- When
- July 13, 11:03 PM MST to 11:13 PM MST
- Where
- Grant County, Elgin
- Measured
- 4.25 in hail
- Property damage
- $2.0 million
- Crop damage
- $750,000
- Reported by
- Public
- Coordinates
- 46.400, -101.850
This was the second wave of very large hail to hit Elgin during this episode. Homes throughout the city experienced broken windows, damaged siding, and damaged shingles. Vehicles sustained heavy damaged as well.
Hail, Emmons
- When
- July 14, 12:15 AM CST to 12:25 AM CST
- Where
- Emmons County, Linton
- Measured
- 2.5 in hail
- Property damage
- $500,000
- Crop damage
- $650,000
- Reported by
- Newspaper
- Coordinates
- 46.270, -100.230
Damage was sustained to area homes and vehicles. Crop damage was reported to be severe across central Emmons County.
Hail, Adams
- When
- July 13, 11:25 PM MST to 11:35 PM MST
- Where
- Adams County, 0.48 mi W of Hettinger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.000, -102.640
Lightning, Grant
- When
- July 13, 11:30 PM MST
- Where
- Grant County, Elgin
- Property damage
- $65,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.400, -101.850
A lightning strike caused a house fire in Elgin. The lightning bolt struck the chimney of the house, traveling into the basement starting a fire in the electrical wiring on all three levels of the home. When arriving on scene, fire officials reported that a metal antenna on the chimney of the home was glowing bright orange. No injuries or fatalities occurred. The home was determined to be a complete loss.
Hail, Morton
- When
- July 14, 12:45 AM CST to 12:53 AM CST
- Where
- Morton County, 0.69 mi N of Flasher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.460, -101.230
Hail, Grant
- When
- July 14, 12:00 AM MST to 12:12 AM MST
- Where
- Grant County, 4.93 mi S of Leith
- Measured
- 2 in hail
- Crop damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 46.280, -101.650
The large hail resulted in heavy damage to wheat and sunflower crops.
Hail, Sioux
- When
- July 14, 12:10 AM MST to 12:20 AM MST
- Where
- Sioux County, Solen
- Measured
- 4.25 in hail
- Property damage
- $100,000
- Crop damage
- $400,000
- Reported by
- Public
- Coordinates
- 46.390, -100.800
Damage amounts were estimated based on the extreme hail size.
Flash Flood, Stutsman
- When
- July 14, 1:10 AM CST to 4:00 AM CST
- Where
- Stutsman County, 8.74 mi E of Streeter to 11.79 mi WSW of Cleveland
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.663, -99.167
Several low lying areas of County Highway 67 from north of Gackle to Interstate 94 showed signs of recent flash flooding. Water was flowing freely over one area, with severe erosion noted at other low lying areas along the highway.
Hail, Morton
- When
- July 14, 1:15 AM CST to 1:25 AM CST
- Where
- Morton County, 7.12 mi SW of Huff
- Measured
- 1.5 in hail
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.550, -100.760
The large hail was accompanied by strong thunderstorm winds.
Hail, Sioux
- When
- July 14, 12:21 AM MST to 12:30 AM MST
- Where
- Sioux County, Cannon Ball
- Measured
- 4.25 in hail
- Property damage
- $100,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 46.390, -100.590
This was the second wave of very large hail to impact Cannon Ball during this episode, resulting in further damage to homes, vehicles, and crops.
Hail, Emmons
- When
- July 14, 1:30 AM CST to 1:43 AM CST
- Where
- Emmons County, 5.96 mi SW of Hazelton
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 46.420, -100.370
Broken windows resulted from the large hail.
Thunderstorm Wind, Logan
- When
- July 14, 1:40 AM CST to 1:50 AM CST
- Where
- Logan County, 9.86 mi N of Fredonia
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Mesonet
- Coordinates
- 46.470, -99.140
A kill chute weighing about 1500 pounds was blown over. The strong thunderstorm winds also tore shingles off of a roof.
Thunderstorm Wind, Logan
- When
- July 14, 1:40 AM CST to 1:50 AM CST
- Where
- Logan County, 0.58 mi WSW of Gackle
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.626, -99.141
The severe thunderstorm winds blew down numerous tree branches, including one tree snapped off on the west side of Gackle. Other wind damage included a flag pole bent over and a television antenna blown off of a roof.
Hail, Emmons
- When
- July 14, 1:43 AM CST to 1:52 AM CST
- Where
- Emmons County, 0.69 mi S of Hazelton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.470, -100.280
Hail, Emmons
- When
- July 14, 1:44 AM CST to 1:54 AM CST
- Where
- Emmons County, Hazelton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.480, -100.280
Thunderstorm Wind, La Moure
- When
- July 14, 1:55 AM CST to 2:10 AM CST
- Where
- La Moure County, 3.17 mi SE of Nortonville
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.515, -98.686
Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.
Thunderstorm Wind, La Moure
- When
- July 14, 1:55 AM CST to 2:10 AM CST
- Where
- La Moure County, 7.05 mi NE of Edgeley
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.450, -98.609
Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.
Thunderstorm Wind, La Moure
- When
- July 14, 1:55 AM CST to 2:10 AM CST
- Where
- La Moure County, 4.64 mi S of Nortonville
- Measured
- 70 kt (81 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.483, -98.729
Corn fields across central LaMoure County were flattened by strong thunderstorm winds. Local residents were unsure if the corn was a partial or complete loss.
Thunderstorm Wind, Stutsman
- When
- July 14, 2:00 AM CST to 2:11 AM CST
- Where
- Stutsman County, 0.47 mi W of Montpelier
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.700, -98.590
Heavy rain accompanied the strong thunderstorm winds.
Thunderstorm Wind, La Moure
- When
- July 14, 2:02 AM CST to 2:13 AM CST
- Where
- La Moure County, 1.46 mi WSW of Grand Rapids
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.444, -98.399
Intense straight line thunderstorm winds damaged outbuildings on a farmstead just west of Grand Rapids. The roof on a barn was partially ripped off and a flag pole was bent over.
Thunderstorm Wind, La Moure
- When
- July 14, 2:04 AM CST to 2:15 AM CST
- Where
- La Moure County, 0.09 mi SW of Grand Rapids
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $650,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.449, -98.372
The most severe wind damage observed during the storm survey in LaMoure County occurred in the town of Grand Rapids. Significant and widespread tree damage was observed, including numerous mature hardwood trees uprooted or snapped in half. Damage was also sustained to buildings, which consisted of roof damage, damage to pole barns, and several grain bins destroyed. Hey bales of 1300 pounds were also blown up to 500 yards across farm fields.
The peak estimated wind speed of 105 mph was assigned based on damage indicators from the Enhanced Fujita Scale. It was later learned that wind sensing instruments on wind towers 10 miles west of Edgeley recorded a peak wind gust of 103 mph during the storm.
Hail, Emmons
- When
- July 14, 2:05 AM CST to 2:12 AM CST
- Where
- Emmons County, Kintyre
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.550, -99.950
Thunderstorm Wind, La Moure
- When
- July 14, 2:07 AM CST to 2:18 AM CST
- Where
- La Moure County, 1.69 mi SE of Grand Rapids
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.430, -98.349
Large field irrigators were tipped over between Grand Rapids and LaMoure.
Hail, Sioux
- When
- July 14, 1:08 AM MST to 1:15 AM MST
- Where
- Sioux County, Cannon Ball
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.390, -100.590
This was the third wave of large hail to impact the city of Cannon Ball during this episode.
Hail, Logan
- When
- July 14, 2:09 AM CST to 2:18 AM CST
- Where
- Logan County, 0.69 mi N of Napoleon
- Measured
- 2.75 in hail
- Property damage
- $1.5 million
- Crop damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 46.510, -99.770
The large hail damaged many area homes, campers, and vehicles. Damage to crops was limited as despite the large size of the hail, the aerial coverage of hail was spotty according to insurance adjusters.
Thunderstorm Wind, La Moure
- When
- July 14, 2:09 AM CST to 2:14 AM CST
- Where
- La Moure County, 0.67 mi NNW of La Moure
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.359, -98.304
Widespread tree damage was observed in the city of LaMoure, with most damage consisting of tree branches snapped off of trees. Some areas of the city also had trees uprooted or snapped in half. A pole barn west of LaMoure sustained heavy roof damage along with two large doors blown into the building.
Hail, Logan
- When
- July 14, 2:10 AM CST to 2:19 AM CST
- Where
- Logan County, 1.38 mi S of Napoleon
- Measured
- 2.75 in hail
- Property damage
- $45,000
- Crop damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 46.480, -99.770
Hail, Logan
- When
- July 14, 2:12 AM CST to 2:31 AM CST
- Where
- Logan County, 9.43 mi NNE of Burnstad
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 46.510, -99.560
The large hail resulted in vehicle damage and some crop damage.
Hail, Logan
- When
- July 14, 2:15 AM CST to 2:22 AM CST
- Where
- Logan County, 1.58 mi WNW of Gackle
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 46.640, -99.160
Thunderstorm Wind, La Moure
- When
- July 14, 2:15 AM CST to 2:21 AM CST
- Where
- La Moure County, 7.15 mi E of Marion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 46.610, -98.180
Strong thunderstorm winds caused a small storage building under construction to collapse.
Thunderstorm Wind, Logan
- When
- July 14, 3:00 AM CST to 3:06 AM CST
- Where
- Logan County, 5.62 mi NNE of Burnstad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.450, -99.560
Damage was not reported with this severe thunderstorm wind gust.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, July 13, 20102 deaths · $167,000 · 54 kt wind · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 13 to 14, 20101 death · $9,000 · 50 kt wind · 10 events
- Flash Flooding in Pennsylvania, July 13, 20101 death · 5 events
- Tornadoes and Hail in North Carolina, July 13, 20101 injured · $1.1 million · EF1 · 19 events
- Hail and Damaging Winds in North Carolina, July 13, 2010$125,000 · 1 in hail · 15 events
- Flash Flooding in West Virginia, July 13, 2010$210,000 · 2 events
- Flash Flood and Hail in North Dakota, July 13, 2010$110,000 · 61 kt wind · 11 events
- Flash Flooding in New York, July 13, 2010$130,000 · 5 events
- Flash Flooding and Damaging Wind in West Virginia, July 13, 2010$130,000 · 65 kt wind · 4 events
- Flash Flood in Ohio, July 13, 2010$150,000 · 1 event
- Lightning Strike in Indiana, July 13, 2010$100,000 · 1 event
- Damaging Winds in Alabama, July 13, 2010$51,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247668, 247670, 247737, 247671, 247672, 247673, 247674, 247675, 247676, 247677, 247678, 247679, 247680, 247682, 247685, 247686, 247687, 247731, 247689, 247690, 247691, 247692, 247693, 247696, 247694, 247703, 247699, 247741, 247704, 247700, 247701, 247836, 247707, 247705, 247709, 247710, 247829, 247711, 247712, 247742, and more.